Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Elko, NV

May 7, 2017Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 7, 2017, 4:40 PM PDT for Lander County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2017, 4:40 PM PDT (23:40 UTC)
Expired
May 7, 2017, 5:30 PM PDT
In force
50 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lander County, NV

The radar

The Elko radar (KLRX), 147 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS55 KLKN 072340
SVRLKN
NVC015-080030-
/O.NEW.KLKN.SV.W.0017.170507T2340Z-170508T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
440 PM PDT SUN MAY 7 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lander County in north central Nevada...

* Until 530 PM PDT

* At 439 PM PDT, a severe thunderstorm was located over New Pass
  Summit, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. Vehicles could 
           be blow off the road. Torrential rainfall will likely 
           cause localized flooding. Never drive into flooded roads. 
           Turn around! Don't drown!

* Locations impacted include...
  New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3949 11760 3952 11759 3953 11749 3961 11748
      3962 11746 3964 11749 3968 11746 3949 11732
      3937 11750 3947 11765
TIME...MOT...LOC 2339Z 140DEG 7KT 3949 11747 

HAIL...0.88IN
WIND...60MPH
 
$$

bb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:03 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 7, 3:03 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Elko NV
303 PM PDT Sun May 7 2017

.SYNOPSIS...Showers and thunderstorms are expected to affect much
of northern and central Nevada through the middle of the week.

&&

.SHORT TERM...Tonight through Wednesday. Tonopah has been raining
off and on all day with moderate to heavy rain showers early on.
Total at Tonopah is approaching one-half inch. It looks like, with
a little luck, this normally dry area could be in for further
moisturizing as the current upper low slowly tracks south
providing additional wrap-around across Nye County. Current
satellite imagery clearly shows the upper low circulation over
southern California. With the low closing off from the mean flow,
there seems to be a convergence zone setting up from Fallon to
Elko. Only a few lightning strikes noted thus far a few hours ago
east of Tonopah. Model agreement is pretty good. Low pressure will
continue to drift south over the Baja region then begin to eject
east-northeast towards the 4-corners area of the country. Flood
potential overall is increasing along with continued mild
temperatures inducing more snow-melt. Any rain on snow incident
could see flashy conditions in small rivers and creeks. Please
see hydrology section below for more information.

Tonight through Monday evening. Low pressure will continue digging
south and the low center will enter the Baja region tonight,
finally crossing east across the Gulf of California Monday. This
will focus the best convection potential on areas south of the
highway 50 convergence zone. The eccentricity of the low will
allow it to fuel up with additional Pacific moisture, and central
Nevada could see continued periods of moderate to heavy rainfall
with a southeasterly flow aloft. Snow levels will be around 9000
feet but the east slopes of the Snake Range in White Pine County
could see a foot and a half of snow during this time- frame. Highs
will range from the mid 60s to the mid 70s. Lows will range from
the mid 30s to the mid 40s.

Midnight Monday through Wednesday. The models have changed a bit
in this time-frame, showing the ejecting low feature tracking a
bit more easterly. By late Wednesday, the low center will be east
of the 4-corners area. Moisture and convection could see a
resurgence to the northern part of the LKN CWFA but it would be
primarily east of the Ruby Mountains. Highs will range from the
mid 60s to the mid 70s. Lows will range from the mid 30s to the
mid 40s.

.LONG TERM...Wednesday night through Sunday.

Long term models in agreement through Friday night and then
solutions begin to diverge some beginning on Saturday, lowering
forecast confidence for the weekend forecast.

Transitory ridge quickly moves eastward and southwest flow
returns on Thursday as a low begins to approach the
Washington/Oregon border. Temperatures warm up into the mid 70's
to around 80 degrees under mostly sunny skies with this being the
warmest day of the week. Gradients tighten some in Humboldt
County in response to the approaching low bringing breezy
afternoon conditions there. Lows will be in the 40's Thursday
night.

On Friday models in agreement that a front develops ahead of the
low, curving down through Idaho and taking up residence near the
Utah/Nevada border, generating some showers in Northern Elko
county. Temperatures cool a little into the mid 60's to mid 70's
as the ridge is completely east of Nevada. Lows Friday night will
be in mid 30's to the lower 40's.

The GFS then keeps the low near the Washington/Oregon border over
the weekend which keeps the frontal boundary nearly stationary,
with showers mainly in Elko County. The EC, however, takes the low
on a northeast track into Canada with a more progressive
boundary and leaving Nevada dry. I used a model blend for the
period with a nod to the GFS as models show that the EC does come
back into phase with the GFS at the start of next week (which
looks like a wet start to the week). Despite the differences, both
models indicate similar (and lowering) heights, so temperatures
look to be in the low to mid 60's over the weekend with lows
mainly in the 30's.

&&

.AVIATION...Scattered showers and thunderstorms this afternoon
driven by daytime heating affecting KEKO and KTPH may possibly
reach KELY by evening. These will diminish towards sunset.

Periods of showers generated by low pressure to our south will
generate some periods of showers tonight through early tomorrow
morning for KELY and KTPH, bringing with it possible MVFR
conditions at times.

&&

.HYDROLOGY...Snow melt is increasing and in general, river and
creek levels are rising. There is also the potential for more
rainfall across parts of northern and central Nevada this week
that could lead to several flooding issues. Here are the
locations where flood warnings are currently in effect:

Humboldt River - Comus, near Winnemucca: Minor to moderate
flooding continues.

Bruneau River - near Rowland: Moderate flooding. The river
continues to slowly rise.

Jarbidge River - below Jarbidge: The river rose close to minor
flood stage Saturday evening and there is potential for flooding
in the Jarbidge area this week.

Mary's River - near Deeth. Minor flooding is expected this week.

The following rivers and creeks are not in flood but are being
monitored closely:

Humboldt River - Battle Mountain. The river may slowly recede over
the next couple days, then experience another rise later this
week.

Lamoille Creek - Lamoille: Snow-melt is increasing and there is
potential for flooding this week, especially if rain falls over
the Ruby Mountains.

Martin Creek - near Paradise Valley. The creek seems to be
leveling off.

Owyhee River - near Mountain City. Minor flooding is possible by
the end of this week.

Wildhorse Dam - at Wildhorse. Water continues to flow over the
spillway.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/90/90

In the hours before

Special weather statement, May 7, 3:19 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Elko NV
319 PM PDT SUN MAY 7 2017

NVZ037-072300-
Southern Lander County and Southern Eureka County NV-
319 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
400 PM PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of New Pass Summit. This storm is moving slowly
towards the northwest.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit and Railroad Pass.

LAT...LON 3943 11764 3946 11764 3946 11766 3949 11760
      3952 11759 3953 11749 3962 11746 3964 11749
      3968 11746 3972 11748 3940 11723 3934 11728
      3942 11768
TIME...MOT...LOC 2217Z 181DEG 2KT 3942 11734

CS
Special weather statement, May 7, 4:12 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
412 PM PDT SUN MAY 7 2017

NVZ037-080000-
Southern Lander County and Southern Eureka County NV-
412 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
500 PM PDT...

At 411 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northwest at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 11760 3952 11759 3954 11752 3953 11749
      3956 11748 3961 11748 3962 11746 3964 11749
      3967 11747 3947 11728 3935 11744 3946 11766
TIME...MOT...LOC 2311Z 132DEG 8KT 3947 11744

bb
Special weather statement, May 7, 4:36 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Elko NV
436 PM PDT SUN MAY 7 2017

NVZ031-038-080030-
Southwest Elko County NV-Northern Elko County NV-
436 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 530 PM
PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Deeth, moving west at 5 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Elko
County...mostly in and around the Adobe Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4128 11527 4111 11534 4114 11570 4140 11561
TIME...MOT...LOC 2335Z 105DEG 6KT 4122 11540

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:07 PM PDTSpecial Weather StatementLKN38 min
May 6, 5:23 PM PDTSpecial Weather StatementLKN52 min
May 6, 5:29 PM PDTSpecial Weather StatementLKNLander61 min
May 6, 5:35 PM PDTSevere Thunderstorm WarningLKNLander55 min
May 6, 6:06 PM PDTSevere Thunderstorm WarningLKNLander39 min
May 6, 6:12 PM PDTSpecial Weather StatementLKNElko48 min
May 6, 6:30 PM PDTSpecial Weather StatementLKNLander45 min
May 6, 6:34 PM PDTSpecial Weather StatementLKNLander41 min
May 6, 6:36 PM PDTSpecial Weather StatementLKNEureka39 min
May 6, 6:38 PM PDTAreal Flood WarningLKNElko72 hr
May 6, 6:54 PM PDTSpecial Weather StatementLKN51 min
May 6, 6:57 PM PDTSpecial Weather StatementLKNLander48 min
May 6, 7:06 PM PDTSpecial Weather StatementLKN39 min
May 6, 7:23 PM PDTSpecial Weather StatementLKN52 min
May 7, 12:45 AM PDTSpecial Weather StatementLKN30 min
May 7, 1:38 PM PDTRiver Flood WarningLKNElko11 days
May 7, 3:19 PM PDTSpecial Weather StatementLKNLander41 min
May 7, 4:12 PM PDTSpecial Weather StatementLKN48 min
May 7, 4:36 PM PDTSpecial Weather StatementLKNElko54 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.